How Opiates Cause Respiratory Depression

The U.S. opioid epidemic involving prescription pain medicines and illegal drugs like heroin has led to huge spikes in the number of overdoses. One of the key reasons you can overdose and in many cases die from opiates is because of respiratory depression. Of all the very serious potential consequences of using opioids, respiratory depression is one of the most troublesome.

For survival, we need to be breathing a certain number of times each minute, which ranges from around 12 to 20 breaths a minute.

How Opiates Cause Respiratory Depression

Before looking at the specifics of how opiates cause respiratory depression, we’ll look at what respiratory depression in general is.

Respiratory depression refers to the feeling of having a reduced urge to breathe. It can create a pattern like sighing when breathing, which is defined as deep breaths with long pauses between them. Sedation is something that occurs with respiratory depression resulting from opiate use.

When opiates are taken in high doses or drugs are mixed with each other, the result of respiratory depression can be deadly.

There are different levels of respiratory depression from opiates and other drugs, based on levels of intensity. These go up with the amount of opiates a person takes.

Minimal respiratory depression is something that can be entirely unnoticed, and it usually occurs with small doses of opiates. With a slightly higher dose of opiates there would be moderate respiratory depression, and at this point, someone would likely notice they were breathing less often per minute than they would normally, but this isn’t necessarily uncomfortable for the person.

With very high doses of opiates, there is severe respiratory depression. This is when breathing slows down to a point when people around an individual can notice. It can lead the person to feel like they are short of air or can’t get enough air, and extreme sedation can occur at this level. This is also often accompanied by confusion and extreme anxiety because the person feels like they would stop breathing if they don’t put focus on making sure they’re doing it.

Finally, there is respiratory failure. This is when a person starts to lose consciousness, go into a coma or stop breathing altogether. When this happens, a person will start to turn blue, and in many cases, this is why people die from opioid overdoses.

What happens when opiates cause respiratory depression is that people are also so sedated that they can’t wake themselves up from being deprived of oxygen. This can commonly happen when people take too many opioids, but also when they pair them with alcohol or sleeping pills. Another risk of opioids in terms of respiratory depression happens when someone takes them and has undiagnosed sleep apnea.

So what explains how opiates cause respiratory depression?

How opiates cause respiratory depression can be understood by considering the fact that these drugs are Central Nervous System (CNS) depressants. Our CNS is responsible for controlling our breathing and also managing our heart beat.

The concept of how opiates cause respiratory depression is complex in process, but in theory, it’s simple. When you take opiates, it slows your central nervous system, which in turns slows breathing. The more opiates you take, the more breathing can be slowed.

One of the first signs of an opiate overdose is someone who has a breathing rate of fewer than 12 breaths a minute. Other symptoms that are often paired with marked respiratory depression during an opioid overdose include pinpoint pupils, seeming confused, having problems staying awake, odd mood changes, slow movements, nausea and uncontrollable vomiting.

If someone seems to have overdosed on opioids and is experiencing visible respiratory depression, they will likely need an opioid antagonist like naloxone. This is a drug designed to reverse respiratory depression, although this doesn’t always work particularly if the overdose included a combination of other depressants.

Respiratory depression is one of the most dire side effects of using opiates and understanding how opiates cause respiratory depression can be an important part of preventing overdose deaths.

How Opiates Cause Respiratory Depression
How Would You Rate This Page?
How Opiates Cause Respiratory Depression was last modified: July 30th, 2018 by The Recovery Village